SSRIs linked to weight gain among users with unhealthy behaviours
Use of selective serotonin reuptake inhibitors (SSRIs) may lead to weight gain in the presence of unhealthy behaviours such as consumption of Western diet, sedentarism and smoking, a study suggests.
The longitudinal study included 2,334 adults from two stages (interval of 4.4 years) of the North West Adelaide Health Study. Data on diet and lifestyle, body weight, and pharmaceutical prescription were obtained and analysed.
Of the patients, 188 (8.1 percent) had a mean annual number of one to two antidepressant prescriptions (low users) and 212 (9.1 percent) had more than two prescriptions (high users). The mean annual weight gain was 0.12 kg among nonusers, 0.18 kg among low antidepressant users and 0.28 kg among high users.
In an analysis applying multivariable regression models, there was a positive association between antidepressant use and weight gain, such that high antidepressant users gained an extra 0.22 kg (0.00 to 0.44) per year. This association was primarily driven by use of SSRIs, with high SSRI users particularly gaining 0.48 (0.20 to 0.76) kg more weight compared with nonusers, researchers noted.
Meanwhile, use of tricyclic or other antidepressants was not associated with weight gain.
The association between SSRI use and weight gain was evident among those with high intake of Western diet, with greater sedentary activity and who smoked.
Researchers pointed out that antidepressant-related weight gain has implications in public health, as it may contribute to increased rates of obesity.
In light of the present data, SSRI use should thus be accompanied by proactive efforts to avoid weight gain, researchers added.
“We suggest that reducing Western diet consumption, increasing physical activity and smoking cessation may mitigate antidepressant-related weight gain. General practitioners should encourage their patients to adopt healthy lifestyle while treating depression with antidepressants or cognitive behavioural therapy,” they said.